Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 178, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2004, 2:49 PM EDT for Cambria County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2004, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 19, 2004, 3:45 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Cambria County, PA
The radar
The State College radar (KCCX), 92 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 191849
SVRCTP
PAC021-191945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT THU AUG 19 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 345 PM EDT
* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 16 MILES NORTHWEST OF WESTMONT...OR 6 MILES
NORTHEAST OF BLAIRSVILLE...MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EAST CONEMAUGH AND VINCO AROUND 310 PM EDT...
SOUTH FORK AND GEISTOWN AROUND 315 PM EDT...
SIDMAN AROUND 320 PM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
REMEMBER...TORNADOES CAN SOMETIMES FORM WITH
LITTLE OR NO WARNING IN SEVERE THUNDERSTORMS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4032 7902 4034 7902 4051 7891 4040 7857
4038 7857 4036 7861 4032 7864 4028 7864
4024 7866 4024 7882
$$
JL/RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 10:39 AM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 19, 10:39 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1039 AM EDT THU AUG 19 2004 .SHORT TERM (THROUGH THURSDAY)... CLOUDS EXTEND OVER MOST OF THE AREA ALONG AND EAST-WEST BAROCLINIC ZONE. AREA IS PROGGED TO DEVELOP A DECENT AMOUNT OF INSTABILITY AS A COLD FRONT APPROACHES AND SLOWS. ANOTHER FEATURE IS THE EXPECTATION OF SOME POTENT SHEAR MADE TO DEVELOP...ESPECIALLY OVER SERN SECTIONS. OVERALL THUNDER/SEVERE THREAT TODAY WILL LIKELY BE MITIGATED OVER THE CLOUDY AREAS OF THE NORTH DESPITE THE APPROACHING FRONT. THERE THE BIGGEST THREAT MAY BE TRAINING ECHOES AND THE POTENTIAL FOR LOCALIZED FLOODING. THINK THE BIGGEST SEVERE THREAT WILL BE THE SOUTHERN AND SOUTHEASTERN AREAS WHERE SUNSHINE AND HIGHER DEWPOINTS...AS WELL AS PREV MENTIONED SHEAR PROFILES...WILL ALL HAVE THE BEST CHANCE OF COMING INTO PLAY. RIGHT NOW SUNSHINE IS BREAKING OUT IN THE LAURELS EAST TO ABOUT CHAMBERSBURG...AND THIS CLEARING IS RACING EAST AND SHOULD GET THE ENTIRE SRN 1/3 OF THE CWA DESTABILIZING SOON. WITH THE MCS THAT TRACKED OVER THE STATE EARLIER TODAY...AND THE APPROACH OF MORE CONVECTION IN THE FAST WESTERLY FLOW...HAVE TO BE AWARE OF THE POTENTIAL FOR BOUNDARY INTERACTIONS AND ROTATING STORMS. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 303 AM EDT THU AUG 19 2004 AVIATION... WIDESPREAD MVFR CONDS THIS MORNING DUE TO FOG/LOW CLOUDS...WITH POCKETS OF OF IFR IN USUAL RIVER VALLEY LOCATIONS SUCH AS KIPT/KMDT/KSEG. INCREASING MID LEVEL CLOUD DECK THIS MORNING SHOULD PRECLUDE DENSE FOG FORMATION. WESTERN TERMINALS KBFD/KJST WILL LIKELY ESCAPE IFR FOG THIS MORNING...HOWEVER MVFR CONDS WILL PREVAIL WITH BRIEF IFR CONDS POSSIBLE WITH TSRA ACTIVITY SHORTLY AFTER SUNRISE. ELSEWHERE...WIDESPREAD MFVR CONDS DUE TO HAZE WITH SCT TSRA THROUGH MUCH OF THE DAY. GUSTY WINDS WILL BE POSSIBLE WITH ANY STORMS TODAY. SHORT TERM (TODAY THROUGH SATURDAY NIGHT)... A VERY ACTIVE WEATHER PERIOD LIES AHEAD THROUGH ROUGHLY THE NEXT 60 HOURS. INITIAL ROUND OF CONVECTION WILL COME THE FIRST HALF OF TODAY IN THE FORM OF A MCS MOVING QUICKLY EAST ACROSS OHIO (WITH SCTD STRONG TSRA FORMING JUST TO ITS EAST AND SOUTH). THIS MCS WILL ONLY WEAKEN TEMPORARILY AS LLVL BOUNDARIES AND SIGNIFICANT DIFFERENTIAL HEATING ON THE EDGES OF CLOUD COVER LEAD TO AN PRIME SETUP FOR RAPID DVLPMT OF SVR TSRA DURING THE LATE MORNING CENTRAL AND WEST...AND BEGINNING EARLY THIS AFTERNOON ACROSS THE SUSQ VALLEY. 0-3KM HELICITY ACROSS MUCH OF THE REGION IS IN THE 150-200 M2/S2 (OR HIGHER ACROSS THE SUSQ VALLEY) THROUGH AT LEAST THE MID AFTERNOON HOURS. THIS TRANSLATES IN SFC-850 HPA SHEAR ON THE ORDER OF +3-5 STANDARD DEVIATIONS ETA SFC BASED CAPES ARE IN EXCESS OF 2000 J/KG (OVER 3000 J/KG ACROSS THE LWR SUSQ REGION) LATE THIS MORNING THROUGH THIS AFTERNOON WITH A SW-NE AXIS OF STRONG 850 HPA THETA-E CONVERGENCE EXTENDING FROM NRN MARYLAND TO NEAR KTHV...KLNS AND KMDT AT 18Z TODAY. WITH THIS SAID...TODAY SHOULD BE ONE OF THE MORE SIGNIFICANT SEVERE WEATHER DAYS OF THE SUMMER (UNLESS THE POSSIBLE LONE LIMITING FACTOR OF WIDESPREAD CLOUD COVER FROM THE MCS LIMITS THE UPDRAFT STRENGTH OF STORMS). WILL HIGHLIGHT THIS POTENTIALLY SIGNIFICANT AND WIDESPREAD SEVERE WEATHER VIA AN SPS (SEVERE WEATHER OUTLOOK)...AND WILL EMPHASIZE THE POTENTIAL FOR ISOLATED TORNADOES (ESP ACROSS THE SUSQ VALLEY). FOR TONIGHT...THE COLD FRONT SAGS TO NEAR OR JUST SOUTH OF INTERSTATE 80 BEFORE STALLING AS THE STRONG UPPER JET MAX EXITS THE SOUTHERN NEW ENGLAND COAST AND THE UPPER FLOW BEGINS TO BACK BY ABOUT 20 DEG. THE BOUNDARY RETURNS NORTH THROUGH NEW YORK STATE ON FRIDAY WITH WEAK SFC WIND DIVERGENCE KEEPING SHOWER ACTIVITY A MIN THROUGH THE MORNING HOURS. VERY WARM AND HUMID AIRMASS IN PLACE ACROSS THE REGION FRIDAY AFTERNOON WILL LEAD TO SCTD STRONG TO POSSIBLY SVR PULSE TSRA. BEST CHC FOR PRECIP ON FRIDAY (AND FRIDAY NIGHT) WILL BE ACROSS THE NRN HALF OF THE CWA...CLOSER TO THE LLVL FOCUS OF THE RETREATING BOUNDARY. HIGH TEMPS FRIDAY WILL ACTUALLY BE ABOUT 5 DEG F OR SO ABOVE NORMAL (A RARITY FOR THIS SUMMER SO FAR) TOPPING OUT BETWEEN 85 AND 90 THROUGHOUT THE SUSQ VALLEY. FOR SATURDAY...THE UPPER FLOW CONTINUES TO BACK AS A STRONG SHORT WAVE MOVES NE UP THE OHIO RIVER VALLEY...ALONG A SLOW MOVING COLD FRONT. STRONG RIGHT ENTRANCE REGION OF A 120 KT JET ACROSS SE CANADA WILL PROVIDE SIGNIFICANT LIFT TO THE NORTH OF THE FRONTAL BOUNDARY...LEADING TO AN EXTENSIVE AREA OF MODERATE RAINFALL. SCTD STRONG TO SVR TSRA WILL LIKELY FORM SATURDAY AFTERNOON AHEAD OF THIS FRONT...ACROSS THE EASTERN HALF OF OUR CWA. LONG TERM (SUNDAY THROUGH WEDNESDAY)... ONLY REAL CHANGES MADE WERE TO LOWER MIN TEMPS MON AND TUE MORNINGS. WITH DRY AIRMASS IN PLACE...OVERNIGHT LOWS WILL BE CHILLY. LOOKS LIKE A DRY PERIOD SETTING UP WITH LOW DEWPOINTS AND NO SIGNIFICANT STORM SYSTEMS ON THE HORIZON. 500 MB HEIGHTS FORECAST TO GRADUALLY RISE NEXT WEEK...AS LONG WAVE PATTERN SHIFTS FOR THE FIRST TIME IN A WHILE. THEREFORE...WILL CONTINUE DRY FORECAST THROUGH THE PERIOD. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM (UPDATE)...LA CORTE
Hazardous weather outlook, Aug 19, 5:47 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 547 AM EDT THU AUG 19 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-200947- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 547 AM EDT THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT STRETCHED FROM CHICAGO TO NEAR TORONTO WILL MOVE SOUTHEAST TOWARD PENNSYLVANIA TODAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL FORM THIS AFTERNOON...FOLLOWING A ROUND OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE CENTRAL AND WEST THIS MORNING. WINDS ALOFT WILL ALSO BE STRENGTHENING...AND THIS WILL RESULT IN THE POTENTIAL FOR ISOLATED TORNADOES WITH A FEW OF THE SEVERE THUNDERSTORMS...ESPECIALLY ACROSS THE SUSQUEHANNA VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: THE COLD FRONT AFFECTING THE REGION ON THURSDAY WILL STALL OUT ACROSS CENTRAL PENNSYLVANIA THURSDAY NIGHT BEFORE RETREATING AS A WARM FRONT ON FRIDAY. A SECOND...AND STRONGER COLD FRONT WILL SWEEP ACROSS THE COMMONWEALTH SATURDAY AND SATURDAY NIGHT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE BOTH FRIDAY AND SATURDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
In the hours before
Special weather statement, Aug 19, 11:34 AM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1134 AM EDT THU AUG 19 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-200000- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 1134 AM EDT THU AUG 19 2004 ...SEVERE WEATHER OUTLOOK... THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FOR MUCH OF CENTRAL PENNSYLVANIA. A COLD FRONT MOVING SOUTH ACROSS THE GREAT LAKES WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME THUNDERSTORMS COULD BECOME SEVERE CAUSING DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.ERH.NOAA.GOV/CTP
Special weather statement, Aug 19, 2:33 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 233 PM EDT THU AUG 19 2004 PAZ024>028-033>036-050-056-063-064-200000- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-PERRY PA-SNYDER PA-SOMERSET PA- 233 PM EDT THU AUG 19 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...FRANKLIN...FULTON... HUNTINGDON...JUNIATA...MIFFLIN...PERRY...SNYDER AND SOMERSET. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:15 PM EDT | Tornado Warning | CTP | Cambria | 30 min |
| Aug 19, 4:00 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 60 min |
| Aug 19, 4:58 PM EDT | Severe Thunderstorm Warning | CTP | York | 62 min |
| Aug 19, 5:46 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 59 min |
| Aug 19, 6:00 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 60 min |
| Aug 19, 6:45 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.